Michigan, 2008

Flash Flood and Hail in Michigan, July 16, 2008

July 16, 2008 · NWS GRR · 14 events in 9 counties and zones

Numerous severe thunderstorms across southwest Michigan resulted in wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$50,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Numerous severe thunderstorms across southwest Michigan resulted in wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 16, 3:00 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT WED JUL 16 2008

LATEST UPDATE...ALL SECTIONS BUT AVIATION AND HYDROLOGY...

.SYNOPSIS...(400 PM EDT WED JUL 16 2008)
A FRONTAL BOUNDARY EXTENDING FROM CENTRAL LOWER MICHIGAN TO SOUTH
DAKOTA WEDNESDAY AFTERNOON WILL LIFT NORTH ON THURSDAY THEN SINK
SOUTH AGAIN ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
PERIODICALLY ALONG AND NORTH OF THIS FRONTAL BOUNDARY... WITH VERY
WARM AND HUMID CONDITIONS SOUTH OF THE FRONT.

&&

.SHORT TERM...(400 PM EDT WED JUL 16 2008)
(TONIGHT THROUGH FRIDAY NIGHT)
MAIN CHALLENGE IN THE SHORT TERM IS CONVECTIVE TRENDS. BELIEVE
CURRENT ACTIVITY OVER IN WISCONSIN WILL PROBABLY REMAIN THERE AND
BUILD SOUTHWARD ACROSS THE MSN AND MKE AREAS WHERE MAX INSTABILITY
WITH CAPES OF 4000-5000 J/KG EXISTS.

MEANWHILE IN OUR NECK OF THE WOODS... BELIEVE WE/LL PROBABLY SEE
SOME WIDELY SCATTERED STORMS LATE THIS AFTERNOON AND EVENING NORTH
OF I-96 AND EAST OF HWY 131 WHERE DECENT SFC CONVERGENCE WILL EXIST
IN THE VICINITY OF THE WEAK SFC FRONTAL BOUNDARY AND AT THE
INTERSECTION OF THE LAKE BREEZE FRONT. OUR CAPES AREN/T TOO SHABBY
EITHER... AROUND 3000 J/KG... SO CANT RULE OUT A SVR CELL OR TWO.
ALL OF THIS DIURNAL/SFC BASED ACTIVITY SHOULD TEND TO DISSIPATE
TOWARD SUNSET.

THEN THE QUESTION FOR LATER TONIGHT BECOMES WHETHER OR NOT WE/LL SEE
A LATE NIGHT MCS ROLLING ACROSS NRN LWR MI...POSSIBLY AFFECTING OUR
NRN CWFA. THERE IS CURRENTLY A SHORTWAVE SEEN ON WATER VAPOR IMAGERY
SCOOTING EAST ACROSS NORTH DAKOTA... AND THIS FEATURE COULD
CERTAINLY BE AN IMPETUS FOR NOCTURNAL MCS ACTIVITY AS IT HEADS ESE
WITH 500 MB HGT CONTOURS. WILL MAINTAIN THE THOUGHTS OF PREVIOUS
FORECASTER... WITH POPS RANGING FROM ONLY 15 PCT OR SO SOUTH OF I-96
TO 50-60 PCT IN THE FAR NRN CWFA AFTER 06Z.

THE SURFACE FRONT SHOULD LIFT NORTH OF THE AREA ON THURSDAY...
LEADING TO A DRY/HOT/HUMID AFTERNOON OVER ALL OF THE CWFA. NOTE THAT
AN OZONE ACTION DAY HAS BEEN ISSUED FOR PARTS OF OUR AREA. WILL
CARRY POPS IN THE NORTH THURSDAY MORNING TO ACCOUNT FOR POSSIBILITY
OF LINGERING AFOREMENTIONED NOCTURNAL MCS... THEN DRY FOR CWFA WIDE
FOR THE AFTERNOON.

THE FRONT IS PROGGED TO SLIP SOUTH AGAIN LATER THURSDAY NIGHT AND
FRIDAY... SO WILL ACCORDINGLY HAVE CHANCE POPS SPREADING BACK
SOUTHWARD INTO THE CWFA. HOWEVER CHANCES WILL STILL ONLY BE 15-20
PCT FOR AREA SOUTH OF I-96.

&&

.LONG TERM...(400 PM EDT WED JUL 16 2008)
(SATURDAY THROUGH WEDNESDAY)
WE WILL STILL BE COPING WITH THE FRONTAL BOUNDARY INTO THE EXTENDED
PERIOD.  IT APPEARS THE BOUNDARY WILL BE ACROSS THE SOUTHERN
PORTION OF THE CWA BY EARLY SATURDAY.  WITH HIGHER CONFIDENCE THE
MODELS ARE POINTING TO A WET BEGINNING TO THE WEEKEND AS A MID LEVEL
SHORT WAVE CROSSES THE GREAT LAKES SATURDAY OR SATURDAY NIGHT.  HAVE
INCREASED POPS ACROSS THE SOUTHERN AND CENTRAL PORTIONS OF THE CWA
FOR BOTH SATURDAY AND SATURDAY NIGHT.  THIS WAVE AND IT/S PCPN COULD
LINGER INTO SUNDAY AS THE GFS SUGGESTS...HOWEVER THE ECMWF WAS
MOVING IT EAST BY THIS TIME SO WILL KEEP POPS ON THE LOW SIDE.

THERE IS UNCERTAINTY HOW FAR SOUTH THE FRONT WILL SAG INTO THE EARLY
PART OF NEXT WEEK.  WILL HOLD ON TO LOW POPS SUNDAY NIGHT AND
MONDAY...HOWEVER BY MONDAY NIGHT IT APPEARS CANADIAN HIGH PRESSURE
WILL SHOVE THE FRONT FURTHER SOUTH AND WE SHOULD FINALLY START TO
DRY OUT.  HAVE LEFT SLGT CHC POPS IN FOR POSSIBLE DAYTIME CONVECTION
ACROSS THE SOUTHERN CWA FOR BOTH TUESDAY AND WEDNESDAY AS THE FRONT
APPEARS TO ONLY SAG TO CENTRAL IN/OH AND SOME MOISTURE MAY TRY TO
CROSS NORTH OF THE FRONT.

&&

.MARINE...(400 PM EDT WED JUL 16 2008)
VERY WARM/HUMID AIR MASS MOVING ACROSS THE LAKE MAY RESULT IN SOME
HAZE OVER THE NEXT FEW DAYS. RELATIVELY WEAK WIND FIELDS ARE PRESENT
ATTM WITH THE FRONT NEARBY... BUT THEY MAY STRENGTHEN A BIT OUT OF
THE SW ON THURSDAY AS THE FRONT LIFTS NORTH. STILL... THE FLOW
PROBABLY WONT BECOME STRONG ENOUGH TO WARRANT ANY SMALL CRAFT
ADVISORIES. WE WILL PROBABLY HAVE A WIND SHIFT TO THE N/NE NORTH OF
HOLLAND ON FRIDAY AFTERNOON AND NIGHT AS THE FRONT SLIPS SOUTH
AGAIN.

&&

.AVIATION...(148 PM EDT WED JUL 16 2008)
INSTABILITY WAS INCREASING THIS AFTERNOON RESULTING IN A GROWING CU
FIELD.  BELIEVE THERE WILL BE POP UP SHOWERS AND THUNDERSTORMS INTO
THE MID/LATE AFTERNOON AS THE INSTABILITY IS MAXIMIZED.  THIS
CONVECTION SHOULD REMAIN WIDELY SCATTERED HOWEVER...SO WILL JUST
MENTION VCTS AT THIS POINT AWAY FROM THE LAKE.  ANY STORMS WILL DIE
OFF PRIOR TO MIDNIGHT WITH THE LOSS OF SURFACE HEATING.  SOMEWHAT
DRIER AIR ARRIVES OVERNIGHT...SO FEEL THAT THURSDAY MORNING INTO THE
EARLY AFTERNOON WILL BE STORM FREE FOR THE TAF SITES.

&&

.HYDROLOGY...(400 PM EDT WED JUL 16 2008)
USGS RIVER GAGES CONTINUE TO SHOW LEVELS ACROSS THE AREA AT OR ABOVE
NORMAL. AIR MASS IS BECOMING INCREASINGLY MOIST WITH PRECIPITABLE
WATERS APPROACHING 1.50 INCHES OVER THE CWFA THIS MORNING. THE MOST
WIDESPREAD RAINFALL THROUGH THE END OF THE WEEK LOOKS TO REMAIN JUST
NORTH OF THE CWFA...CLOSER TO THE NOSE OF THE LOW LEVEL JETS
EXPECTED TO IMPACT THE AREA. ANY STORMS THAT DO DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. BASIN AVERAGES ARE
EXPECTED TO REMAIN RATHER LOW ATTM...GENERALLY LESS THAN A QUARTER
OF AN INCH FOR EACH PERIOD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     MEADE
SHORT TERM:   MEADE
LONG TERM:    JK
MARINE:       MEADE
AVIATION:     JK
HYDROLOGY:    NJJ
Hazardous weather outlook, Jul 16, 11:02 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT WED JUL 16 2008

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1202 PM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING. THE BEST CHANCE FOR STORMS WILL BE
ALONG AND EAST OF HIGHWAY 131 AND ALONG AND NORTH OF INTERSTATE 96.

ALTHOUGH THE COVERAGE OF STORMS THIS AFTERNOON AND EVENING IS NOT
EXPECTED TO BE SIGNIFICANT... THOSE THAT DO FORM WILL HAVE THE
POTENTIAL OF BECOMING STRONG OR SEVERE WITH LARGE HAIL... A DAMAGING
WIND GUST AND TORRENTIAL RAIN. STORM MOVEMENT WILL BE SLOW AT ONLY
AROUND 10 MPH TO THE EAST SOUTHEAST.

SCATTERED STORMS THIS EVENING INLAND FROM LAKE MICHIGAN SHOULD
DIMINISH IN COVERAGE AND INTENSITY TOWARD SUNSET... THEN THE
POTENTIAL EXISTS FOR A LATE NIGHT THUNDERSTORM COMPLEX TO AFFECT
AREAS NORTH OF INTERSTATE 96. THESE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING... PARTICULARLY NEAR AND NORTH OF
HIGHWAY U.S. 10.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY
THROUGH TUESDAY AS LOW PRESSURE MOVES ALONG A WAVERING FRONT ACROSS
LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT
BECAUSE THE COVERAGE OF STORMS WILL BE RATHER LIMITED.

MEADE

In the hours before

Special weather statement, Jul 16, 3:29 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT WED JUL 16 2008

MIZ037-038-043-044-162130-
LAKE-MASON-NEWAYGO-OCEANA-
429 PM EDT WED JUL 16 2008

...SPECIAL WEATHER STATEMENT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHWEST OF BITELY...MOVING
EAST AT 8 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  COLFAX...             VOLNEY...             TROY TWP...
  LOGAN TWP...          LAKE TWP...           WOODLAND PARK...
  BITELY...             LILLEY...             HOME TWP...

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GREATER THAN
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4384 8568 4369 8568 4369 8610 4394 8610
TIME...MOT...LOC 2029Z 259DEG 7KT 4383 8597

COBB
Local storm report, Jul 16, 4:04 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BALDWIN                 43.90N 85.85W
07/16/2008  E0.25 INCH       LAKE               MI   COUNTY OFFICIAL

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 115 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lake

When
July 16, 4:08 PM EST
Where
Lake County, Baldwin
Measured
1 in hail
Reported by
County Official
Coordinates
43.900, -85.850

A county official reported one inch diameter hail at the court house in Baldwin.

Hail, Isabella

When
July 16, 4:49 PM EST
Where
Isabella County, 1.71 mi SE of Mt Pleasant
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.580, -84.750

A trained spotter reported nickel sized hail southeast of Mt. Pleasant.

Hail, Isabella

When
July 16, 4:53 PM EST
Where
Isabella County, 1.71 mi SE of Mt Pleasant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.580, -84.750

One inch diameter hail was reported by a trained spotter southeast of Mt. Pleasant.

Hail, Isabella

When
July 16, 5:00 PM EST
Where
Isabella County, 5.29 mi WSW of Shepherd
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.480, -84.770

One and a half inch diameter hail was reported by a trained spotter south of Mt. Pleasant.

Hail, Gratiot

When
July 16, 5:10 PM EST
Where
Gratiot County, 1.51 mi W of Forest Hill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.430, -84.730

A trained spotter reported hail of one and a half inches in diameter south of Mt. Plesant and west of Forest Hill.

Hail, Gratiot

When
July 16, 5:30 PM EST
Where
Gratiot County, 3.42 mi NE of Forest Hill
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.470, -84.660

The broadcast media reported nickel sized hail and estimated wind gusts to 50 mph about three miles northeast of Forest Hill.

Thunderstorm Wind, Osceola

When
July 16, 5:42 PM EST
Where
Osceola County, 1.47 mi NNE of Evart Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.920, -85.270

An emergency manager in Osceola county reported that multiple trees were blown down just north of Evart.

Thunderstorm Wind, Clare

When
July 16, 5:58 PM EST
Where
Clare County, 4.07 mi NE of Lake
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
43.890, -84.940

A Clare county official reported that several trees were blown down.

Thunderstorm Wind, Muskegon

When
July 16, 6:05 PM EST
Where
Muskegon County, 0.5 mi W of Muskegon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.230, -86.240

Law enforcement from Muskegon county reported that two trees were blown down in Muskegon Heights.

Hail, Gratiot

When
July 16, 6:25 PM EST to 6:30 PM EST
Where
Gratiot County, 0.69 mi N of Breckenridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.410, -84.480

Three quarters inch diameter hail was reported by a trained spotter just north of Breckenridge. The spotter reported that the hail occurred for five minutes.

Flash Flood, Isabella

When
July 16, 6:25 PM EST to 7:25 PM EST
Where
Isabella County, 2.18 mi E of Winn to 1.47 mi SSE of Winn
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
43.526, -84.877

Law enforcement from Isabella county reported that a washout occurred on Green Road near Pleasant Valley road, where approximately one hundred feet of roadway was under three feet of water. Numerous reports of flooded intersections and washed out roads were received from across the county due to as much as 6.34 inches of rain that was reported in a short time period.

Thunderstorm Wind, Allegan

When
July 16, 7:24 PM EST
Where
Allegan County, Hooper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.520, -85.550

Law enforcement in Allegan county reported that several trees were blown down and blocked roads near the intersection of 2nd Street and 112th Avenue as well as 4th Street and 133rd Avenue.

Thunderstorm Wind, Montcalm

When
July 16, 7:24 PM EST
Where
Montcalm County, 3.77 mi NNW of Langston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.370, -85.280

Several trees were blown down near Langston.

Thunderstorm Wind, Jackson

When
July 16, 8:53 PM EST
Where
Jackson County, 0.86 mi NW of Rives Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.390, -84.460

Law enforcement in Jackson county reported that a couple of trees were blown down. One was blown down on Spring Court and another was blown down near Zion Road and East Berry Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126524, 126525, 126526, 126527, 126528, 126529, 126531, 126533, 126534, 126530, 126538, 126540, 126541, 126542.